Just to clarify, it's fine to give out general tapering information. But because we don't know the height, weight, physical and emotional history of a member in the way that a physician would, we draw the line at posts that specify a prescription med or its dosage.
what would constitute "general tapering information" ???
i would like to clarify that. i also would like to remain a member and a cl. i too received a warning on a thread for taper info. that i didnt interpret as being too specific. could you give us an example of "general taper information"??
has anyone ever been warned for telling someone to go cold turkey?
that is far more dangerous, considering the blood pressure and heart rate increases. tapering is definitely the safer way to go.
without an example of "general tapering" my concern is that those who have been here for awhile will be the ones most at risk for being banned from the site.
is 10% taper reduction or a half a pill a "general instruction"
just trying to clarify.
i'm curious myself, but i have never been warned about tapering. i wonder where the line is...but i'm not affraid to tell people what i did. i'm also not at all shy saying that the person i'm talking to should NOT engage in any taper without a doctor because my drug of choice absolutely requires a doctor to be there for you. i'm also not shy to tell a person when they are being nuts and way too agressive with there taper....and since i've never been warned, i guess that's considered 'general'...unless things have changed.
i don't know what you all received warnings for, though. i mean i hope they provide some extra slack for things such as barbiturates....mainly because they are highly dangerous to withdrawal from. the MOST dangerous, in fact....but unfortunately, people don't know it when they come to this site looking to get off them and death is a very VERY really possibility depending on the dose if they go cold turkey. a general idea of a taper when it comes to barbiturates needs to be somewhat specific just because of the nature of the drug and the danger of not providing enough information seems to be much greater than to provide something that gives a general example of a taper (even though we don't know medical history).
i don't know what this is all about. i just know that i hope people aren't removing important information, because i know for a fact that people will search for 'fioricet' in these forums and learn what is out there before posting. if what they find is 'you need to talk to your doctor about a taper'....many people can't grasp the gravity of the dangers of NOT doing so. they also could way undershoot their taper and assume it means they can go from 10 a day to none in a week....which has happened. the results of that are usually NOT good.
those are my thoughts. i understand using only 'general' tapering information...but i really hope that the mods understand that with certain drug classes, more information is required simply to avoid someone not knowing the gravity of what they are about to undertake. but again, i don't know the specifics of this situation.
just my 2 shiny little pinnies :)
you know, this analgy may not go over to well with everyone, but i think it's worth the mention. i always tell people not to do ANYTHING without the guidance of their doctor...but i usually also provide general info on a barbiturate taper. why? well, the answer is because not everyone will actually take the dr advice and it is then better that they have some sort of real idea of what they will have to do on their own (even though its a horrible idea to do it on your own with barbs)...it reminds me of working in a pharmacy and having addicts come to buy needles. you can deny them the needles, but you are literally promoting the spread of HIV when you do that. However, if you sell them, then you are promoting the abuse. what it comes down to is that the addict will get high, be it with a used needle or a clean one, and so unfortunately you have to pick the better of two evils.
this isn't exactly the same, but its worth the mention just because in an ideal world, EVERYONE would involve their doctor in a taper or any adjustment of any med at all. this isn't an ideal world, though.
ok, now THAT'S my two shiny pinnies. haha.
Everyone has very valid points here. I think this really needs to be looked at. We want everyone to be safe and for many of these meds cold turkey is just out of the question. Now how to generalize???
Hi everyone -
General info means anything but dosing schedules, dosing info, etc. To give info such as dosing can be really dangerous, as we don't know the info Claire mentioned, as well as pre-existing conditions, some that even the member may not know of yet. You can say certain medications are often used to help with tapering (and can name them, but I can't think of one offhand to use as an example), but telling someone to take a certain dose of that medication can be dangerous.
We understand that cold turkey can be equally dangerous, but we can offer supportive care, info on symptom management, etc.
I don't know what you mean specifically, my_mayberry, by "more information is required simply to avoid someone not knowing the gravity of what they are about to undertake", but if it is info that will help keep someone safe, I'm sure we would understand that.
If anyone has any specific questions, ask your CLs or any of the moderators.
We know it isn't perfect, but this is not a new situation, so please just let us know if you have questions.
I mean that often, a barbiturate taper can and should last weeks or months. Providing this information could technically fall under the category of providing a taper...however, its important information for people to know. Thats what i meant.
And to everyone:
I'm glad this is being talked about in a calm fashion. I want to do the right thing always. I have tried to vaguely explain a safe taper to give the poster enough info to get going but without giving so much info that I get a warning. I believe I have always erred on the side of caution. I get a warning almost everytime.Please understand how hard that is to do: Help but not break the rules. It's exhausting sometimes because these are real folks and they trust the forum and will not call a doctor. I'm going to have to give it up which is too bad but it's too hard now.
The thing is here,and I agree with Matt because we're twins, is that this becomes a HUGE issue when we're talking about barbs and benzos. They must be tapered slowly. We know that. People won't call their doctor for help. We know that too!
Matt, to answer your question, this was brought about over a thread concerning tapering off Tramadol. I made several comments on that thread suggesting different things she could try. It was conservative. "Cut a pill in half", "try tapering the 2pm dose"...that sort of thing. I was warned, so now I'm just asking for the rules to be made clear to everyone,especially what in the helicopter "genal taper info" is...I was not the only person who got warned that day...Also, from everything I've read,Tramadol does not necessarily need to be tapered. I disagree with that but only because it's so darn uncomfortable to stop cold. So, the above was not a serious situation but she was struggling and we were helping.
I've also shared my own taper with folks. Delete! LOL So I can't do that. I'm almost certain I have never said: "Cut your total daily dose by X%,once a month."
Yes Matt...you've posted your taper,you've given advice and I've read it. I think you crossed whatever the line is a few times but I never said anything because I love you! Seriously, I'm pretty sure it's the time of day (or night) that you post and the fact that no one catches it! Plus the fact that you make so much sense,swoop in late at night,find your target,shoot,and your gone; does help your cause...
The Taper Tango has been going on for a long time, that's true. But,I just can't stand it when I tell someone we can't offer a taper plan and someone else pipes in and says "Yes you can" because there's one here,here and here! Anywho...xo
i only gave the heart rate & bp example as one of the problems with going cold turkey for opiates. yes there are lots of others.
each class of drugs has their own set of related health issues and withdrawals concerns in regards to discontining them. whether it be taper or cold turkey.
yes clonidine is a med that is used to help with withdrawal. we do recommend that.
we always advise to discuss their plans with their doctor. many times they come to medhelp after they have discussed with the doctors and the doctors wont or dont give them a plan.
"If anyone has any specific questions, ask your CLs or any of the moderators'
we are asking and arent getting the answers yet. we keep going around in circles.
Hi there -
You can say "taper slowly" but you can not say, "take half a pill", or "skip the 2pm dose", etc. That is considered medical advice, and can be dangerous if the advice is incorrect (I'm not saying any one person is incorrect - I have no idea, just saying "if").
This is not new. This has been in place since before I joined MedHelp in late 2008. If people would like to discuss changes, we can do that, but please do not imply that we have not explained this before, or that we are punishing people, or this is all suddenly an issue. There are reasons for this, and number 1 is always member safety.
We also can not address any warnings that may or may not have been given over this as we do not talk about members or any actions. We follow strict confidentiality guidelines and never discuss a member with any other member, either in PM or in a community.